Arizona, 2013Excessive Heat in Arizona, June 7 to 9, 2013
June 7 to 9, 2013 · NWS FGZ · 11 events in 7 counties and zones
A strong ridge of high pressure developed over California and Arizona for several days. This brought very hot conditions to northern Arizona with many locations breaking daily high temperature records.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure developed over California and Arizona for several days. This brought very hot conditions to northern Arizona with many locations breaking daily high temperature records.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 7, 3:30 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 3:30 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI JUN 7 2013
.SYNOPSIS...EXPECT A SLIGHT CHANCE OF HIGH BASED SHOWERS AND
THUNDERSTORMS OVER MOUNTAIN AREAS ON FRIDAY. A BUILDING HIGH
PRESSURE RIDGE WILL BRING WARMER TEMPERATURES AND LIGHT TO BREEZY
WINDS THROUGH THE WEEKEND.
&&
.DISCUSSION...THE BIG STORY THROUGH THE WEEKEND WILL BE THE BUILDING
HEAT ACROSS THE STATE. WE WILL HOLD ON TO JUST ENOUGH MOISTURE TODAY
FOR SOME HIGH-BASED CONVECTION...THOUGH THE DEEP AND DRY SUB-CLOUD
LAYER SHOULD CAUSE MOST IF NOT ALL PRECIPITATION TO EVAPORATE BEFORE
HITTING THE GROUND. THE VIRGA ACTIVITY WILL BE CAPABLE OF PRODUCING
LOCALLY GUSTY SURFACE WINDS OF 40 MPH OR GREATER...WITH A SLIGHT
CHANCE OF A FEW LIGHTNING STRIKES PRIMARILY OVER THE HIGHER
ELEVATIONS OF THE MOGOLLON RIM AND WHITE MTNS.
STRONG HIGH PRESSURE WILL EXTEND FROM CALIFORNIA INTO ARIZONA TODAY
THROUGH SUNDAY. DAYTIME HIGHS WILL BE 10+ DEGREES ABOVE SEASONAL
AVERAGES...AND WILL APPROACH RECORDS IN SOME LOCATIONS. AN EXCESSIVE
HEAT WARNING HAS BEEN ISSUED FOR THE LOWER ELEVATIONS OF THE GRAND
CANYON WHERE TEMPERATURES WILL BE NEAR 110 DEGREES THROUGH SUNDAY
(SEE NPWFGZ).
THE MONDAY AND TUESDAY TIME PERIOD WILL EXPERIENCE BREEZY SOUTHWEST
WINDS AND DRY CONDITIONS...AND POSSIBLY NEAR CRITICAL FIRE WEATHER
CONDITIONS AS A LOW PRESSURE TROUGH HEADS NORTHEAST ACROSS
CALIFORNIA...NEVADA...AND THEN ACROSS UTAH.
WEDNESDAY AND BEYOND...HIGH PRESSURE REBUILDS ACROSS OUR REGION
BRINGING CONTINUED ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS.
ANOTHER TROUGH IS FORECAST TO AFFECT THE NW UNITED STATES...AND THIS
MAY DIP FAR ENOUGH SOUTH TO BRING ANOTHER ROUND OF STRONGER
SOUTHWEST WINDS TOWARD THE END OF NEXT WEEK.
&&
.AVIATION...FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT
24 HOURS. AFTER 17Z...LIMITED MOISTURE WILL RESULT IN THE
DEVELOPMENT OF FEW TO BROKEN SKY CONDITIONS WITH CLOUD BASES 15-20
KFT ABOVE SEA LEVEL. ALONG THE MOGOLLON RIM INTO THE WHITE MOUNTAINS
ISOLATED SHOWERS AND THUNDERSTORMS WITH WIND GUSTS TO 40 KTS WILL BE
POSSIBLE. SKIES WILL CLEAR AFTER 02Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...WARM NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH
SATURDAY. EXPECT AFTERNOON HAINES INDICES OF 5 OR 6 AND MIXING
HEIGHTS TO AROUND 20000 FEET ABOVE SEA LEVEL. LIMITED MOISTURE WILL
REMAIN OVER CENTRAL AND EASTERN ARIZONA TODAY...BRINGING PARTLY
CLOUDY SKIES TO THE HIGHEST TERRAIN AND A SLIGHT CHANCE OF HIGH
BASED THUNDERSTORMS TO THE MOGOLLON RIM. ANY STORMS MAY PRODUCE WIND
GUSTS TO 50 MPH. ON SATURDAY...HIGH TEMPERATURES WILL APPROACH DAILY
RECORDS ACROSS THE AREA.
SUNDAY THROUGH TUESDAY...DRY CONDITIONS WILL CONTINUE WITH DAYTIME
TEMPERATURES RUNNING 5 TO 10 DEGREES ABOVE NORMAL. A WEAK LOW PRESSURE
SYSTEM WILL BRUSH ARIZONA MONDAY AND TUESDAY BRINGING GUSTY WINDS
WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE. STAY TUNED FOR
UPDATES.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FOR GRAND
CANYON (AZZ006) BELOW 4000 FEET FROM 10 AM TODAY UNTIL 8 PM MST SUNDAY
&&
PUBLIC.........JJ
AVIATION.......MCCOLLUM
FIRE WEATHER...MCCOLLUM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 7, 2:49 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 AM MST FRI JUN 7 2013
AZZ006-080700-
GRAND CANYON COUNTRY-
249 AM MST FRI JUN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
VERY HOT TEMPERATURES WILL AFFECT THE LOWER ELEVATIONS OF THE
GRAND CANYON AND AN EXCESSIVE HEAT WARNING IS IN EFFECT BELOW
4000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING WILL CONTINUE SATURDAY AND SUNDAY
FOR THE LOWER ELEVATIONS OF THE GRAND CANYON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Excessive Heat, Yavapai County Mountains
- When
- June 7, 10:00 AM MST to 7:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
The Prescott Airport tied the record high of 97 for the day last set in 1996. The airport is at 5052 feet above sea level.
Excessive Heat, Western Mogollon Rim
- When
- June 8, 10:00 AM MST to 7:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Flagstaff Airport reached a high of 91 which broke the record high of 89 for the day last set in 1985. The Flagstaff Airport is at an elevation of 7003 feet above sea level.
Excessive Heat, Marble Canyon and Glen Canyon
- When
- June 8, 10:00 AM MST to 7:00 PM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Page Airport set a new high temperature of 104 for the day. This broke the old record of 99 last set in 2010. Page is at an elevation of 4310 feet above sea level.
Excessive Heat, Little Colorado River Valley in Apache County
- When
- June 8, 10:00 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Springerville set a new record high of 92 for the day. The previous record for the day was 90 last set in 2010.
Excessive Heat, Little Colorado River Valley in Navajo County
- When
- June 8, 10:00 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport set a new record high of 103 for the date. The previous record was 100 set in 1910.
Excessive Heat, Yavapai County Valleys and Basins
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Cottonwood-Tuzigoot tied the record high of 107 for the day last set in 1996.
Excessive Heat, Western Mogollon Rim
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Flagstaff Airport reached a high of 90 which broke the old record high of 88 for the day last set in 1902. Fort Valley Experimental Station reached a high of 91 which broke the record high of 89 for the day last set in 1996.
Excessive Heat, Black Mesa Area
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Navajo National Monument reached a high of 91 which broke the record high of 90 for the day last set in 1996.
Excessive Heat, Marble Canyon and Glen Canyon
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Page Airport reached a high of 104F which broke the old record of 98F for the date last set in 2001.
Excessive Heat, Little Colorado River Valley in Apache County
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Springerville reached a high of 95F which broke the old record of 91F for the date last set in 2010. The Petrified Forest National Park tied the record high of 98F for the day last set in 1996.
Excessive Heat, Little Colorado River Valley in Navajo County
- When
- June 9, 10:00 AM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport reached a high of 102F which broke the old record of 99F for the date last set in 1978.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, June 7, 20131 death · $111,000 · 75 kt wind · 17 events
- Tropical Storm in South Carolina, June 7, 20131 death · 1 event
- Heat in California, June 7 to 9, 201315 injured · 4 events
- Flooding and Strong Wind in Massachusetts, June 7 to 8, 2013$85,000 · 10 events
- Hail and Damaging Winds in Texas, June 7, 2013$55,000 · 1.25 in hail · 7 events
- Flooding in Rhode Island, June 7, 2013$35,000 · 7 events
- Flash Flooding and Damaging Winds in Georgia, June 7, 2013$23,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 7, 201350 kt wind · 19 events
- Flash Flooding and Flood in New York, June 7 to 8, 201311 events
- Flash Flooding in Virginia, June 7, 20139 events
- Flash Flooding and Flooding in New Jersey, June 7 to 10, 20139 events
- Lightning Strike in Tennessee, June 7, 20131 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477864, 477865, 477866, 477867, 477868, 477863, 477870, 477872, 477873, 477875, 477876.